Alert archive / Colorado / Flash Flood Warnings in 2009

Flash Flood Warning 9, NWS Denver/Boulder, CO

July 2, 2009Jefferson County, Park County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 2, 2009, 2:48 PM MDT for Jefferson County, Park County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2009, 2:48 PM MDT (20:48 UTC)
Expired
Jul 2, 2009, 5:15 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, CO, Park County, CO

The radar

The Denver radar (KFTG), 79 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 022048
FFWBOU
COC059-093-022315-
/O.NEW.KBOU.FF.W.0009.090702T2048Z-090702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
248 PM MDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PARK COUNTY IN CENTRAL COLORADO
  SOUTH CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 515 PM MDT

* AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 3 MILES SOUTH OF BUFFALO
  CREEK...OR 31 MILES SOUTHWEST OF DENVER. THIS STORM WAS MOVING EAST
  AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE
  JUNCTION...PINE GROVE...WELLINGTON LAKE...BUFFALO CREEK AND BAILEY.

DOPPLER RADAR ESTIMATES THAT AROUND 1 TO 2 INCHES HAVE FALLEN FROM 
THIS STORM SINCE 2 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK SLIDES OR MUD FLOWS IN STEEP TERRAIN.

&&

LAT...LON 3948 10543 3951 10532 3944 10523 3940 10518
      3934 10519 3930 10521 3926 10525 3929 10539
      3942 10549

$$


RJK
3 follow-up statements
000 
WGUS75 KBOU 022124
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
324 PM MDT THU JUL 2 2009

COC059-093-022315-
/O.CON.KBOU.FF.W.0009.000000T0000Z-090702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PARK CO-JEFFERSON CO-
324 PM MDT THU JUL 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR SOUTH
CENTRAL JEFFERSON AND NORTHEASTERN PARK COUNTIES...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE TO HEAVY RAIN FROM A THUNDERSTORM 3 MILES EAST OF BUFFALO 
CREEK...OR ABOUT 28 MILES SOUTHWEST OF DENVER. THIS STORM WAS MOVING 
EAST AT 5 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PINE JUNCTION...PINE GROVE...WELLINGTON LAKE...BUFFALO CREEK AND
BAILEY.

DOPPLER RADAR ESTIMATES THAT 2.0 TO 3.0 INCHES OF RAIN HAVE FALLEN 
IN THE WARNING AREA SINCE 2 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK SLIDES OR MUD FLOWS IN STEEP TERRAIN.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER CLIMB TO HIGHER GROUND.

&&

LAT...LON 3948 10543 3951 10532 3944 10523 3940 10518
      3934 10519 3930 10521 3926 10525 3929 10539
      3942 10549

$$


RJK
000 
WGUS75 KBOU 022228
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT THU JUL 2 2009

COC059-093-022315-
/O.CON.KBOU.FF.W.0009.000000T0000Z-090702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PARK CO-JEFFERSON CO-
428 PM MDT THU JUL 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR SOUTH
CENTRAL JEFFERSON AND NORTHEASTERN PARK COUNTIES...

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT TO MODERATE RAIN STILL FALLING OVER SOUTH CENTRAL JEFFERSON 
COUNTY AROUND BUFFALO CREEK...OR ABOUT 27 MILES SOUTHWEST OF DENVER. 
THIS SHOWERS WERE MOVING EAST AT 5 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PINE JUNCTION...PINE GROVE...WELLINGTON LAKE...BUFFALO CREEK AND
BAILEY.

JEFFERSON COUNTY SHERIFFS DEPARTMENT REPORTED SOME DEBRIS ON COUNTY 
ROAD 126 AT ABOUT 3:20 PM MDT IN THE WARNING AREA.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK SLIDES OR MUD FLOWS IN STEEP TERRAIN.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER CLIMB TO HIGHER GROUND.

&&

LAT...LON 3948 10543 3951 10532 3944 10523 3940 10518
      3934 10519 3930 10521 3926 10525 3929 10539
      3942 10549

$$


RJK
000 
WGUS75 KBOU 022312
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT THU JUL 2 2009

COC059-093-022319-
/O.EXP.KBOU.FF.W.0009.000000T0000Z-090702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PARK CO-JEFFERSON CO-
512 PM MDT THU JUL 2 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR SOUTH
CENTRAL JEFFERSON AND NORTHEASTERN PARK COUNTIES...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
EXPECTED TO PRODUCE FLASH FLOODING.
RADAR INDICATED THAT ANOTHER AREA OF MAINLY LIGHT RAIN WILL MOVE 
ACROSS SOUTH CENTRAL JEFFERSON COUNTY THROUGH ABOUT 5:45 MPH MDT.

JEFFERSON COUNTY SHERIFFS DEPARTMENT REPORTED SOME DEBRIS ON COUNTY 
ROAD 126 AT ABOUT 3:20 PM MDT IN THE WARNING AREA.  

DOPPLER RADAR ESTIMATES THAT 2.0 TO 3.0 INCHES OF RAIN HAVE FALLEN 
IN THE WARNING AREA FROM ABOUT 2 PM  TO 3:30 PM MDT. 

LAT...LON 3948 10543 3951 10532 3944 10523 3940 10518
      3934 10519 3930 10521 3926 10525 3929 10539
      3942 10549

$$


RJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:45 PM MDT, 3 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT THU JUL 2 2009

.SHORT TERM...UPPER RIDGE CENTERED OVER NEW MEXICO THIS AFTERNOON.
PLENTY OF MOISTURE STILL SURGING NORTH FROM THE SOUTHWEST. A COUPLE
OF SHORT WAVES OVER WESTERN COLORADO AND EASTERN UTAH ARE PROJECTED
TO MOVE OVER NORTHEASTERN COLORADO THIS EVENING. CONVECTION HAS
ALREADY BEGUN WITH SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND
FOOTHILLS. UPSLOPE FLOW WILL CONTINUE THROUGH THIS EVENING KEEPING
DEWPOINTS IN THE UPPER 50S AND LOWER 60S. PRECIPITABLE WATER VALUES
ARE ALREADY AROUND AND INCH AND ARE EXPECTED TO INCREASE A LITTLE
MORE LATE THIS AFTERNOON. WITH CURRENT CAPES VALUES OF 1200 TO 1600
J/KG AND SHEAR VALUES INCREASING OVER THE PLAINS AFTER 6
PM...NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR WITH INGREDIENTS
STILL LINING UP FOR A CHANCE OF SEVERE WEATHER THIS EVENING. THE
ONLY LIMITING FACTOR IS THAT THE FREEZING LEVEL ON THE SOUNDING IS
AT 16K FT. HOWEVER MODELS ARE SHOWING SOME COOLING ALOFT AROUND 00Z
THAT WILL HELP HAIL FORMATION. OTHERWISE...HEAVY RAIN COULD BE A
PROBLEM WITH THE HIGH PRECIPITABLE WATER VALUES. STORM MOVEMENT WILL
BE 10 TO 20 MPH WHICH SHOULD BE ENOUGH TO PREVENT FLOODING
PROBLEMS...BUT ANY TRAINING OF STORMS COULD CAUSE A LOCALIZED
CONCERN FOR FLOODING.  THE SECOND SHORTWAVE WILL NOT EXIT THE AREA
UNTIL FRIDAY MORNING...HAVE KEPT POPS OVER THE NORTHEASTERN CORNER
THROUGH THE NIGHT AND MORNING.

MOISTURE WILL CONTINUE STREAMING NORTH FRIDAY TO KEEP SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE FORECAST AREA. A WEAK SHORTWAVE
IS PROGGED TO MOVE OVER THE STATE...HOWEVER NOT AS STRONG AS THIS
EVENING AND THEREFORE KEPT POPS OVER THE PLAINS BELOW 35 PERCENT.
CAPES ARE EXPECTED TO BE SLIGHTLY HIGHER BUT SHEAR VALUES DO NOT
LOOK ALL THE IMPRESSIVE.

.LONG TERM...SCATTERED STORMS WILL CONTINUE ACROSS THE FORECAST AREA
INTO THE EVENING HOURS...BUT SHOULD GRADUALLY DECREASE AS WEAK LARGE
SCALE SUBSIDENCE AND SLIGHT DRYING OCCUR.

ATMOSPHERE SHOULD BE ABLE TO RECHARGE NICELY SATURDAY THOUGH WITH
MORNING SUNSHINE AND PLENTY OF MOISTURE AROUND.  THE FORECAST
SOUNDINGS SHOW A BIT LOWER PRECIPITABLE WATER VALUES...BUT AT THE
SAME TIME THERE ARE INDICATIONS OF ANOTHER WEAK COLD FRONT BACKING
INTO THE FORECAST AREA WHICH COULD ENHANCE UPSLOPE COMPONENT AND
STORM COVERAGE IN/NEAR THE FRONT RANGE.  DEPENDING ON THE DEPTH OF
THIS COOLER SURGE...NORTHEAST CORNER COULD STABILIZE MORE WHICH
WOULD LIMIT COVERAGE AND INTENSITY OF STORMS OUT THERE.  STILL MANY
QUESTIONS WITH REGARD TO ALL THE DETAILS BUT SOMEWHAT HIGHER POPS
ARE WARRANTED WITH THE ABOVE MENTIONED FACTORS AND NICE THETA-E
RIDGE IN PLACE ACROSS THE FORECAST AREA.

ON SUNDAY...FLOW ALOFT TURNS MORE NORTHWESTERLY SO THIS SHOULD
MAINTAIN THE THREAT OF AFTERNOON/EVENING STORMS AND PERHAPS INCREASE
THE THREAT OF SEVERE STORMS WITH STRONGER SHEAR.  MEANWHILE...
INSTABILITY WITH CAPES RANGING FROM 800-2000 J/KG ACROSS THE PLAINS
EACH DAY WILL ALSO HELP CONTRIBUTE TO STRENGTH OF STORMS.

THE ATMOSPHERE SHOULD BEGIN TO DRY AND WARM SOMEWHAT BY MONDAY AS
RIDGE AXIS BEGINS TO BUILD OVER THE CENTRAL ROCKIES.  THEN IT LOOKS
LIKE THE SERIOUS HEAT AND ONLY ISOLATED...AT MOST...AFTERNOON STORMS
WILL PREVAIL TUESDAY THROUGH THURSDAY AS RATHER HIGH AMPLITUDE RIDGE
POPS UP ACROSS COLORADO.  HIGHS ACROSS THE PLAINS ARE EXPECTED TO
PUSH INTO THE 90S.

&&

.AVIATION...OVERALL...MAINLY VFR CONDITIONS. A GOOD CHANCE FOR
THUNDERSTORMS STILL HOLDS ON BETWEEN 21Z AND 03Z. GUSTY OUT FLOW
WINDS FROM THUNDERSTORMS UP TO 35 KNOTS WILL LIKELY AFFECT THE AREA
SOMETIME THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL
PRODUCE VERY HEAVY RAIN...UP TO INCH HAIL AND DOWNBURST WINDS TO 50
KNOTS. THERE WILL ALSO BE A CHANCE FOR LOW CLOUDS AND FOG TOWARDS
12Z FRIDAY. ANOTHER CHANCE FOR THUNDERSTORMS TOMORROW AFTER 20Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Jul 2, 10:31 AM MDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1031 AM MDT THU JUL 02 2009

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1031 AM MDT THU JUL 02 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE MOVING OVER THE REGION COMBINED WITH A
LOW LEVEL UPSLOPE FLOW...GOOD MOISTURE...DECENT INSTABILITY AND
SHEAR WILL BRING AFTERNOON AND EVENING THUNDERSTORMS TO NORTHEASTERN
COLORADO. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN.
LOCALIZED FLOODING MAY BE A CONCERN IF STORMS TRAIN OVER THE SAME
AREA. THE NORTHEAST CORNER OF THE STATE HAS A GOOD CHANCE OF SEEING
THUNDERSTORMS CONTINUE PAST MIDNIGHT AS THE UPPER LEVEL DISTURBANCE
WILL BE SLOW MOVING OUT OF THE STATE UNTIL TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR
FRIDAY THROUGH SUNDAY.  SUFFICIENT INSTABILITY AND WIND SHEAR IN THE
ATMOSPHERE WILL KEEP THE THREAT OF A FEW SEVERE STORMS EACH DAY OVER
THE PLAINS...ALONG WITH LOCALLY HEAVY RAINFALL.  SOMEWHAT DRIER AND
WARMER CONDITIONS ARE THEN EXPECTED TO RETURN FOR THE FIRST HALF OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM.

KRIEDERMAN/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:10 PM MDTSpecial Weather StatementBOUWeld50 min
Jul 1, 6:21 PM MDTSevere Thunderstorm WarningBOUWeld25 min
Jul 1, 8:19 PM MDTSpecial Weather StatementBOUWashington26 min
Jul 1, 8:52 PM MDTSpecial Weather StatementBOUWashington23 min
Jul 1, 10:01 PM MDTSpecial Weather StatementBOUPhillips44 min
Jul 2, 3:21 PM MDTAreal Flood AdvisoryBOUDouglas57 min
Jul 2, 3:58 PM MDTAreal Flood AdvisoryBOUGrand, Summit37 hr

Nearby

Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.